Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 20, NWS Honolulu, HI

April 5, 20214 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Apr 5, 2021, 3:23 PM HST for 4 counties in Hawaii. It took effect at Apr 5, 2021, 6:00 PM HST. It was in force for 70 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2021, 3:23 PM HST (01:23 UTC)
In effect from
Apr 5, 2021, 6:00 PM HST
Expired
Apr 8, 2021, 3:36 PM HST
In force
70 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WHHW40 PHFO 060123
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
323 PM HST Mon Apr 5 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.A north-northeast swell combined with breezy trade winds will 
produce high surf along east facing shores through at least Wednesday.

HIZ002-008-009-012-017-020-025-061430-
/O.NEW.PHFO.SU.Y.0020.210406T0400Z-210408T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-Big Island North and East-
323 PM HST Mon Apr 5 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Surf building to 6 to 8 feet along east facing shores.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
7 follow-up statements
044 
WHHW40 PHFO 060326
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
526 PM HST Mon Apr 5 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.A north-northeast swell combined with breezy trade winds will
produce high surf along east facing shores through at least
Wednesday.

HIZ030-035-038-047-048-053-054-061630-
/O.EXA.PHFO.SU.Y.0020.210406T0400Z-210408T0400Z/
Kauai East-Koolau Windward-Molokai Southeast-Windward Haleakala-
Kipahulu-Big Island East-Big Island North-
526 PM HST Mon Apr 5 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Surf building to 6 to 8 feet along east facing shores.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ009-017-061630-
/O.CON.PHFO.SU.Y.0020.210406T0400Z-210408T0400Z/
Olomana-Maui Windward West-
526 PM HST Mon Apr 5 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Surf building to 6 to 8 feet along east facing shores.

* WHERE...East facing shores Oahu, and Maui.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
054 
WHHW40 PHFO 061329
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
329 AM HST Tue Apr 6 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.The current north-northeast swell will hold fairly steady through
Wednesday, then slowly decline Thursday through the weekend.

HIZ009-017-030-035-038-047-048-053-054-070400-
/O.EXT.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East-
Big Island North-
329 AM HST Tue Apr 6 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf 8 to 12 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
964 
WHHW40 PHFO 070140
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
340 PM HST Tue Apr 6 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.The current north-northeast swell will hold fairly steady
through Wednesday, then slowly decline Thursday through the
weekend.

HIZ009-017-030-035-038-047-048-053-054-071445-
/O.CON.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East-
Big Island North-
340 PM HST Tue Apr 6 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf 8 to 12 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
679 
WHHW40 PHFO 071330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Wed Apr 7 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.The current north-northeast swell will hold fairly steady
through tonight, then slowly decline Thursday through the 
weekend.

HIZ009-017-030-035-038-047-048-053-054-080400-
/O.CON.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East-
Big Island North-
330 AM HST Wed Apr 7 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf 8 to 12 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
586 
WHHW40 PHFO 080110
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
310 PM HST Wed Apr 7 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.The peaking north northeast swell will hold fairly steady through 
tonight and then slowly decline Thursday through the weekend.

HIZ009-017-030-035-038-047-048-053-054-081415-
/O.CON.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East-
Big Island North-
310 PM HST Wed Apr 7 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf 7 to 10 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and 
  the Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break 
  and strong longshore and rip currents making swimming difficult 
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
741 
WHHW40 PHFO 081330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Thu Apr 8 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.The current north northeast swell will begin to slowly decline 
today through the weekend.

HIZ009-017-030-035-038-047-048-053-054-090230-
/O.CON.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East-
Big Island North-
330 AM HST Thu Apr 8 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf 7 to 10 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and 
  the Big Island.

* WHEN...Until 6 PM HST today.

* IMPACTS...Moderate. Expect strong breaking waves, shore break 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
507 
WHHW40 PHFO 090136
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
336 PM HST Thu Apr 8 2021

...HIGH SURF ADVISORY IS CANCELLED...

The recent moderate north northeast swell is lowering and will 
continue to fall into the weekend along with weakening trade 
winds. Surf along eastern coasts is falling below advisory 
criteria. 

HIZ009-017-030-035-038-047-048-053-054-090245-
/O.CAN.PHFO.SU.Y.0020.000000T0000Z-210409T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Southeast-Windward Haleakala-Kipahulu-Big Island East-
Big Island North-
336 PM HST Thu Apr 8 2021

...HIGH SURF ADVISORY IS CANCELLED...

Due to a lowering north northeast swell and weakening trades, surf
along eastern shores has fallen below advisory criteria.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Apr 5, 9:31 AM HST, 5 hours 52 minutes earlier.

Area forecast discussion, Apr 5, 9:31 AM HST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
931 AM HST Mon Apr 5 2021

.SYNOPSIS...
Breezy trade winds will persist for the next couple of days as
strong high pressure holds far north of the state. A band of
moisture will produce active showers along mainly windward
portions of Maui County and the Big Island this morning and drift
south of the Big Island tonight, as a drier air mass moves in from
the north. Trade winds will decrease late Wednesday and remain at
moderate strength through Friday, leading to typical trade wind
weather.

&&

.DISCUSSION...
Breezy trade winds persist, and wet conditions continue over
windward portions of most islands. A 1041 mb high parked nearly
1500 miles north of the state is maintaining the breezy trade
flow. An upper-level trough is moving east of the Big Island,
leading to stable conditions over most areas. However, a slow-
moving band of moisture remains hung up on windward Maui County
and the Big Island, where 1.5 to 3.5 inches of rainfall was
measured at numerous sites overnight. The deeper moisture will
creep southward, leading to diminished showers on Maui County this
afternoon and eventually on the Big Island by Tuesday morning. A
stable air mass has settled over Kauai and Oahu, confining modest
showers to windward terrain.

Trade winds will hold at locally breezy strength on Tuesday, and
perhaps into Wednesday. Dew points will fall into the mid to
upper 50s, and the precipitable water values of less than an inch,
which are already seen on Kauai, will spread over the entire
island chain. As a result, there will be a cool feel to the breezy
trades, and modest showers will become confined to windward
terrain as shallow pockets of moisture move along the trade wind
flow.

Trade winds will likely drop a notch late Wednesday. The high to
the north will weaken and a cut off low, currently centered about
1400 miles northeast of the state, will drift westward, causing
the decline in winds. Trades will remain at moderate strength
through Friday. The GFS and ECMWF show a slow moving mid- to
upper-level trough just east of the state and an upper ridge to
the west. The islands should remain just far enough away from the
trough to produce a stable trade wind flow, with showers over
mainly windward areas.

There is some uncertainty for the weekend forecast. The GFS and
ECMWF both show the cutoff low dissipating at the surface, while
the associated upper-level feature deepens, possibly near or over
the islands. Trade winds will likely diminish, but unstable
conditions may develop. Stay tuned.

&&

.AVIATION...
Surface high pressure to the north of the state will continue to
generate moderate to breezy trades across the islands for the
remainder of the day. Thus, isolated to scattered showers will
mainly affect the windward coasts and slopes. This activity will
likely bring periods of MVFR ceilings and visibility, especially
where these clouds bank up against the higher terrain.

AIRMET Sierra remains in effect for north thru east sections of
all islands above 2000 feet due to tempo mountain obscuration
above 2000 feet from clouds and showers.

AIRMET TANGO remains in effect below 9000 feet for areas over and
immediately south through west of mountains due to tempo moderate
turbulence.

&&

.MARINE...
High pressure far to the north will maintain fresh to strong
northeast trade winds into Wednesday before gradually dropping to
moderate levels Thursday as the high weakens. A Small Craft
Advisory is in effect for all coastal waters for winds and seas.

A gale low centered near 35N140W is expected to retrograde to the
southwest over the next few days, sending an 11-second north-
northeast swell toward the islands. Current buoy observations show
some small forerunners, but a more robust increase in swell and
surf is expected this afternoon/evening with a peak Tuesday night,
followed by a gradual decline into the weekend. A high surf advisory
will likely be necessary on Tuesday/Wednesday for east facing shores
exposed to this swell. An increase in surf is also possible for the
northern beaches on Lanai and along the shoreline north of Keahole
Point on the Big Island. The gusty trade winds will also increase
the local trade wind swell.

This north-northeast swell is also expected to produce surges in
north facing harbors, especially Hilo and Kahului, beginning later
today and continuing through at least Wednesday, though likely
longer. Breaking waves near harbor entrances will also make passage
hazardous. A Marine Weather Statement is in effect to highlight
these hazards.

Background, long-period southerly swells will bring small surf to
south facing shores through the week. A slight increase in southerly
surf is possible by the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian
waters.

&&

DISCUSSION...Wroe
AVIATION...Thomas
MARINE...TS

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.